Concerns about increase in babies being born with drug-withdrawal symptoms
Nearly 937 cases have been reported in Ireland.
There are concerns about the number of babies born with drug withdrawal symptoms.
A new report has found that there has been an increase in the number of Irish babies being born with the disorder.
According to Newstalk, almost 100 babies were born with drug-withdrawal symptoms between 2011 and 2020.
In 2020 alone, the number of babies born with this disorder was 85.
The HSE has reported a total of 937 cases.
Babies born with drug-withdrawal symptoms face multiple health issues.
This disorder is caused when the baby's mother actively takes addictive drugs throughout her pregnancy.
Speaking to Newstalk, Dr. Mary McCaffrey said taking drugs during pregnancy can cause health issues for babies, in the early days, as well as in the future.
She explained, "If the baby has been getting drugs across the placenta for the whole of the pregnancy and then suddenly, when the pregnancy is over, the umbilical cord is cut, in time the baby will get the same withdrawal symptoms."
Babies born with this disorder are often born shaking. They can also be very jittery and fidgety.
They will also struggle to feed because of the withdrawal symptoms they're experiencing.
Other symptoms include high-pitched crying, sleep issues, as well as sweating.
Babies will also experience overactive flexes, tight muscle tone, and fever too.
In very extreme cases of this disorder, many babies may have seizures.
The first symptoms will appear within the first week.